Texas, 2006

High Wind in Texas, March 9, 2006

March 9, 2006 · NWS AMA · 1 event in 1 county or zone

A tight pressure gradient caused by a deepening surface trough of low pressure along the lee of the Rockies produced strong wind gusts in the east central Texas panhandle during the early evening hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight pressure gradient caused by a deepening surface trough of low pressure along the lee of the Rockies produced strong wind gusts in the east central Texas panhandle during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 9, 3:05 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 9, 3:05 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CST THU MAR 9 2006

.DISCUSSION...
UPPER LEVEL SHORT WAVE WHICH BROUGHT A FEW RAIN AND SNOW
SHOWERS TO THE REGION LAST NIGHT AND EARLY THIS MORNING IS NEARING
THE LOWER MISSISSIPPI RIVER VALLEY THIS AFTERNOON. THE PANHANDLES
ARE UNDER INCREASING UPPER LEVEL CLOUDS AHEAD LARGE UPPER
LEVEL TROUGH BEING CARVED OUT OVER THE ROCKIES AND GREAT
BASIN. SURFACE PRESSURES CONTINUE TO FALL ACROSS THE SOUTHERN ROCKIES
AND SOUTHERN HIGH PLAINS IN RESPONSE TO THE FALLING UPPER HEIGHTS.

SURFACE GRADIENT WILL ONLY TIGHTEN THROUGH FRIDAY AS LEAD SHORT
WAVE MOVES NORTHEAST THROUGH THE SOUTHERN ROCKIES AND INTO THE
CENTRAL PLAINS. WINDS IN THE WESTERN CWA MAY GET CLOSE TO WIND
ADVISORY CRITERIA ON FRIDAY. WE MAY HAVE SOME LEE-SIDE ENHANCED
CLOUDS IN THE MORNING AND THEN THEY SHOULD CLEAR OUT IN THE
AFTERNOON WHICH WOULD HELP WITH THE MIXING. WE WILL GO AHEAD AND
ISSUE A FIRE WEATHER WATCH FOR FRIDAY AS WINDS AND RH/S SHOULD MEET
CRITERIA AT LEAST IN THE WEST. THEY MAY NOT QUITE MEET IN THE EAST
IF THE MID AND HIGH LEVEL CLOUDS STICK AROUND LONGER THAN
ANTICIPATED. NEVERTHELESS...WILL COVER THE WHOLE AREA WITH A WATCH
AT THIS TIME.

NEXT COLD FRONT WILL DROP IN TO THE PANHANDLES BRIEFLY SATURDAY
BEHIND LEAD SHORT WAVE. HAVE GONE CLOSER BUT NOT ALL THE WAY TOWARDS
THE COOLER GFS NUMBERS. FEEL LIKE SATURDAY/S COLD FRONT MAY HAVE
ABOUT THE SAME IMPACT THAT THIS ONE HAD FOR TODAY.

COLD UPPER TROUGH WILL BEGIN TO LIFT OUT OF THE WESTERN STATES
EARLY NEXT WEEK. STRONGER COLD FRONT IS EXPECTED TO ARRIVE MONDAY
MORNING BEHIND LIFTING UPPER TROUGH. COOL DOWN WILL BE SOMEWHAT
BRIEF AS THE UPPER FLOW BECOMES ZONAL BY MID WEEK WHICH WILL HELP
BRING OUR SURFACE WINDS TOWARD A MORE DOWNSLOPE DIRECTION. HAVE
GENERALLY FOLLOWED THE GFS SCENARIO DAYS 3 AND BEYOND. HOWEVER...
DID GO A LITTLE LOWER ON THE OVERNIGHT LOWS MONDAY AS A SURFACE HIGH
MOVES RIGHT OVER THE PANHANDLES AROUND 12Z.

THANKS FOR THE COORDINATION ABQ...PUB AND LUB.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                35  70  38  62 /   0   0   0   0
BEAVER OK                  30  69  35  66 /   0   0   0   0
BOISE CITY OK              30  63  28  56 /   0   0   0   0
BORGER TX                  41  70  42  69 /   0   0   0   0
BOYS RANCH TX              34  70  35  63 /   0   0   0   0
CANYON TX                  33  70  36  62 /   0   0   0   0
CLARENDON TX               37  73  42  70 /   0   0   0   0
DALHART TX                 29  66  30  61 /   0   0   0   0
GUYMON OK                  31  70  30  67 /   0   0   0   0
HEREFORD TX                32  69  35  61 /   0   0   0   0
LIPSCOMB TX                36  70  36  68 /   0   0   0   0
PAMPA TX                   41  70  43  68 /   0   0   0   0
SHAMROCK TX                37  73  40  73 /   0   0   0   0
WELLINGTON TX              38  77  40  75 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM 7 AM FRIDAY TO 8 PM FRIDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...AND TEXAS.

TX...FIRE WEATHER WATCH FROM 7 AM FRIDAY TO 8 PM FRIDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...AND
     WHEELER.

&&

17/15
Hazardous weather outlook, Mar 9, 1:00 PM CST, 6 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST THU MAR 9 2006

OKZ001>003-TXZ001>020-101200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ON FRIDAY...THE COMBINATION OF ABOVE NORMAL TEMPERATURES...LOW
RELATIVE HUMIDITIES...DRY FUELS...AND WIND SPEEDS IN THE 15 TO 25 MPH
RANGE WILL LEAD TO ELEVATED FIRE DANGER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Gray

When
March 9, 7:00 PM CST
Where
Gray forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The Texas Mesonet station one mile east of McLean reported a measured non-convective wind gust of fifty-two knots.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496242.